Virginia, 2002

Hail and Damaging Winds in Virginia, June 1, 2002

June 1, 2002 · NWS RNK · 5 events in 4 counties and zones

Thunderstorm winds downed large tree limbs and signs in Danville, and large tree limbs and power lines in Christiansburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 1st produced hail up to nickel size and damaging winds.Thunderstorm winds downed large tree limbs and signs in Danville, and large tree limbs and power lines in Christiansburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 12:13 PM EST, 37 minutes earlier.

Area forecast discussion, Jun 1, 12:13 PM EST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
113 PM EDT SAT JUN 1 2002

WITH ISOLD TSRA ACTIVITY CROSSING THE BLUE RDG AND MORE NOW ENTERING
SW VA...WILL SEND A QUICK ZFP UPDATE TO INCLUDE A LOW CHC OUT E OF
THE MTNS THROUGH LT AFTN. MAY ALSO BUMP UP POPS FOR SE WVA/SW VA PER
CURRENT CVRG OTRW FEW ADTNL CHANGES FOR NOW. UPDATE OUT SHORTLY.

RECORDS  6/1      6/2      6/3
RNK    88/1969   97/1969  86/1961
ROA    92/1951   96/1951  96/1951
LYH    97/1918   98/1925  97/1936
BLF    83/1969   83/1978  80/1987

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

In the hours before

Special weather statement, Jun 1, 10:23 AM EST, 2 hours 27 minutes before
NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-012100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 AM EDT SAT JUN 1 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST WEST VIRGINIA...
FAR SW VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN THE
WESTERN SLOPES AREAS FROM AROUND HINTON WEST VIRGINIA...SOUTHWARD
THROUGH THE BLUEFIELD...TAZEWELL AND MARION AREAS...AND ON INTO
WESTERN SECTIONS OF GRAYSON...ASHE AND WATAUGA COUNTIES.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF THE
MOUNTAINS THIS AFTERNOON...AND THEN TRACK RAPIDLY SOUTHEAST INTO
SOUTHERN WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE NORTHERN
MOUNTAINS OF NORTH CAROLINA.  THE MAIN THREAT OF SEVERE WEATHER FROM
THESE STORMS WOULD BE DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Giles

When
June 1, 12:50 PM EST
Where
Giles County, Mountain Lake
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.350, -80.550

Hail, Roanoke (C)

When
June 1, 1:30 PM EST
Where
Roanoke (C) County, Roanoke
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -79.950

Hail, Montgomery

When
June 1, 1:30 PM EST
Where
Montgomery County, Christiansburg
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.133, -80.417

Thunderstorm Wind, Montgomery

When
June 1, 1:30 PM EST
Where
Montgomery County, Christiansburg
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.133, -80.417

Thunderstorm Wind, Danville (C)

When
June 1, 2:25 PM EST
Where
Danville (C) County, Danville
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -79.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301277, 5301278, 5301280, 5301281, 5301279.